Colorado, 2015

Hail in Colorado, July 3, 2015

July 3, 2015 · NWS PUB · 2 events in 1 county or zone

A marginally severe storm produced quarter size hail across northwest Colorado Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A marginally severe storm produced quarter size hail across northwest Colorado Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 1:58 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 3, 1:58 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT FRI JUL 3 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 251 PM MDT FRI JUL 3 2015

...A FEW SEVERE STORMS POSSIBLE DURING THE AFTERNOONS AND EVENINGS...

NORTHWEST FLOW...COUPLED WITH SOUTHEAST FLOW AT THE SURFACE ACROSS
THE PLAINS...ARE CREATING 40-50 KNOTS OF SHEAR...ENOUGH TO GET
STORMS ROTATING...WITH A FEW SUPERCELLS POSSIBLE THIS EVENING.  SPC
LATEST MESOANALYSIS INDICATING MUCAPES RUNNING UPWARDS OF 2000 J/KG
ACROSS THE PLAINS...1000 OVER PARTS OF THE MOUNTAINS...SO PLENTY OF
CAPE OUT THERE.  PRIMARY SEVERE THREATS ACROSS THE PLAINS INCLUDE
LARGE HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH OR
MORE. WITH 40-50 KNOTS OF SHEAR AND POSSIBLE SUPERCELLS...AN
ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAIN...LOCAL FLOODING
AND LIGHTNING ARE OTHER CONCERNS.

PRIMARY THREATS FARTHER WEST OVER THE MOUNTAINS AND VALLEYS WILL
INCLUDE LIGHTNING...HEAVY RAIN...LOCAL FLOODING...HAIL UP TO A HALF
INCH IN DIAMETER AND WIND GUST TO AROUND 40 MPH.

WE WILL DO IT AGAIN FOR TOMORROW.  MORE HEATING...MORE CAPE AND
SIMILAR SHEAR WILL LIKELY OUTPUT SIMILAR RESULTS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM MDT FRI JUL 3 2015

...INCREASING POTENTIAL FOR HEAVY RAINFALL SUNDAY NIGHT THROUGH
TUESDAY...

UPPER RIDGE GRADUALLY FLATTENS ON SUNDAY AS DISTURBANCE OVER AZ
ROUNDS THROUGH THE UPPER RIDGE AT THE SAME TIME THAT UPPER TROF IN
CANADA MOVES ACROSS THE NORTHERN TIER. SFC LEE TROFFING WILL HELP
DECREASE SFC DEW POINTS ACROSS THE PLAINS...BUT MOISTURE WILL BE ON
THE INCREASE ALOFT AS MONSOON PLUME OVER THE GREAT BASIN SHIFTS
NORTHEASTWARD.  WITH FORCING FROM THE DISTURBANCE MOVING
THROUGH...SUSPECT THAT THUNDERSTORMS OVER THE MOUNTAINS WILL BE MORE
WIDESPREAD THIS DAY.  WITH FLOW BECOMING MORE SOUTHERLY ACROSS THE
PLAINS...THIS WILL DECREASE THE DEEP LAYER SHEARS TO AROUND 25 KTS
OR LESS FOR MOST AREAS.  DEW POINTS DROP OFF INTO THE 40S TO LOWER
50S...WHICH SHOULD ALSO LIMIT CAPES...SO STORM STRENGTH SHOULD BE A
LITTLE WEAKER THIS DAY.  BUT LOCALLY HEAVY RAINFALL WILL CONTINUE TO
A THREAT WHICH COULD POSE PROBLEMS FOR BURN SCARS...URBAN
AREAS...AND THOSE WITH SATURATED SOILS.

COLD FRONT DROPS THROUGH THE PLAINS SUNDAY NIGHT WITH A REINFORCING
SURGE EXPECTED MONDAY MORNING.  STILL LOTS OF UNCERTAINTY THIS
DAY...WITH NAM12 A LITTLE SLOWER WITH THE FRONT...HENCE WETTER
ACROSS SOUTHEAST CO ON MONDAY...WHILE GFS BRINGS IN THE COLD FRONT A
LITTLE QUICKER STRONGER AND THUS KEEPS THE SOUTHEAST PLAINS MORE
CAPPED FOR MONDAY.  WITH STRONG UPSLOPE FLOW EXPECTED MONDAY
AFTERNOON...SHOULD BE ANOTHER THREAT FOR STRONG TO SEVERE
THUNDERSTORMS OVER THE SOUTHEAST MOUNTAINS...AS EASTERLY FLOW
BENEATH NORTHWEST FLOW ALOFT SHOULD NET DEEP LAYER SHEARS AROUND 40
KTS OR SO.  HAVE LEANED FORECAST TOWARDS THE GFS FOR NOW...BUT IF
NAM12 IS CORRECT...THEN PARTS OF THE I-25 CORRIDOR AND ADJACENT
PLAINS COULD GET IN ON THE ACTION.

UPPER LOW APPROACHING THE WEST COAST TUES AND WEDNESDAY WILL SHIFT
THE SOUTHERLY FETCH FROM THE MONSOON OVER CO THROUGH THESE DAYS.
SOUTHERLY FLOW ON TUESDAY MAINTAIN SOME 50 DEW POINTS ALONG THE I-25
CORRIDOR/LOWER EASTERN SLOPES OF THE SE MTS. DEEP LAYERS SHEARS WILL
BE DECREASING AGAIN...BUT PROBABLY STILL STRONG ENOUGH TO SUPPORT
ISOLATED STRONG TO SEVERE THUNDERSTORMS.  LESS SHEAR AND LOWER DEW
POINTS FOR WEDNESDAY SHOULD CUT BACK THUNDERSTORM STRENGTH EVEN
FURTHER FOR WEDNESDAY...BUT THREAT FOR LOCALLY HEAVY RAINFALL
WILL CONTINUE THESE DAYS.

DRIER SOUTHWEST FLOW SPREADS IN BY LATE WEEK INTO NEXT WEEKEND...SO
SHOULD SEE A DRYING AND WARMING TREND RETURN. -KT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 251 PM MDT FRI JUL 3 2015

SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO FORM NEAR THE TAF
SITES THIS AFTERNOON...WITH BRIEF PERIODS OF MVFR CONDITIONS
POSSIBLE. PRIMARY CONCERNS WITH TSTMS WILL BE SMALL HAIL UP TO HALF
AN INCH IN DIAMETER AND GUSTY WINDS UP TO 35 MPH. THUNDERSTORMS WILL
LINGER ACROSS THE AREA THROUGH THE EARLY EVENING UNTIL AROUND 06Z
WHEN RADIATIVE PROCESSES BECOME DOMINANT...DIMINISHING
THUNDERSTORM ACTIVITY OVERNIGHT. ANOTHER ROUND OF DIURNALLY
DRIVEN MTN THUNDERSTORMS IS EXPECTED TOMORROW WITH VFR CONDITIONS
EXPECTED THROUGH 00Z TOMORROW. AL/LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LW
LONG TERM...KT
AVIATION...LW
Hazardous weather outlook, Jul 3, 10:53 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1153 AM MDT FRI JUL 3 2015

COZ058>089-093>099-041800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1153 AM MDT FRI JUL 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP OVER THE MOUNTAINS THIS
AFTERNOON...AND WILL SPREAD EASTWARD OVER PORTIONS OF THE PLAINS
LATER THIS AFTERNOON AND EVENING. ALL STORMS TODAY MAY PRODUCE FREQUENT
LIGHTNING...HAIL UP TO A HALF INCH IN DIAMETER...GUSTY WINDS UP
TO 35 MPH...AND LOCALLY HEAVY RAINFALL. A FEW STORMS COULD BECOME
STRONG TO SEVERE...WITH WIND GUSTS TO 60 MPH AND HAIL TO 1 INCH
IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR THE HOLIDAY WEEKEND...STORMS WILL NOT BE QUITE AS NUMEROUS
BUT THERE WILL STILL BE THE THREAT OF ISOLATED TO SCATTERED
AFTERNOON AND EVENING STORMS...WITH THE POTENTIAL FOR FREQUENT
LIGHTNING...SMALL HAIL AND LOCALLY HEAVY RAINFALL IN THE MOUNTAINS.

THE THREAT OF LOCALLY HEAVY RAINFALL AND POTENTIAL FLOODING WILL
BE ELEVATED FOR MONDAY AND TUESDAY...ESPECIALLY FOR THE
MOUNTAINS...AS THE MONSOON RETURNS TO SOUTHEAST COLORADO. FLOOD
PRONE AREAS...INCLUDING URBAN AREAS AND THE BURN SCARS...SHOULD BE
ON THE ALERT FOR THE POTENTIAL OF HEAVY RAIN FROM THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.

50/50

In the hours before

Local storm report, Jul 3, 4:48 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
548 PM MDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HEAVY RAIN       4 N FLORISSANT          39.00N 105.30W
07/03/2015  M0.38 INCH       TELLER             CO   TRAINED SPOTTER

            FELL BETWEEN 5PM AND 540PM

&&

PP
Special weather statement, Jul 3, 4:51 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
551 PM MDT FRI JUL 3 2015

COZ087-088-040030-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
551 PM MDT FRI JUL 3 2015

...SPECIAL WEATHER STATEMENT...

AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALSENBURG...OR 32 MILES NORTH OF TRINIDAD...MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
WALSENBURG.

LAT...LON 3744 10483 3764 10487 3770 10465 3750 10451
TIME...MOT...LOC 2350Z 339DEG 9KT 3761 10473

28
Special weather statement, Jul 3, 5:02 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT FRI JUL 3 2015

COZ081-082-085-040045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-PIKES PEAK ABOVE 11000 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
602 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 645 PM MDT...

AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WOODLAND PARK...OR 16 MILES NORTHWEST OF COLORADO SPRINGS...MOVING
SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
WESTERN COLORADO SPRINGS...WOODLAND PARK...MANITOU SPRINGS...GREEN
MOUNTAIN FALLS...CASCADE...CHIPITA PARK...CRYSTOLA AND DIVIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3889 10522 3903 10513 3891 10483 3876 10490
      3885 10501
TIME...MOT...LOC 0002Z 297DEG 22KT 3897 10507

28
Special weather statement, Jul 3, 5:05 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
605 PM MDT FRI JUL 3 2015

COZ087-088-040045-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO-
605 PM MDT FRI JUL 3 2015

...SPECIAL WEATHER STATEMENT...

AT 605 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES EAST OF WALSENBURG...OR 35 MILES NORTH OF TRINIDAD...MOVING
SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL LAS
ANIMAS AND EAST CENTRAL HUERFANO COUNTIES.

LAT...LON 3754 10460 3753 10461 3754 10461 3762 10474
      3774 10471 3771 10434 3746 10447
TIME...MOT...LOC 0005Z 292DEG 8KT 3767 10464

28
Local storm report, Jul 3, 5:37 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT FRI JUL 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 S AIR FORCE ACADEMY   38.93N 104.85W
07/03/2015  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

&&

MOORE
Special weather statement, Jul 3, 5:37 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT FRI JUL 3 2015

COZ081-084-085-040115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
637 PM MDT FRI JUL 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EL PASO COUNTY UNTIL
715 PM MDT...

AT 636 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NORTHWESTERN COLORADO SPRINGS...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
COLORADO SPRINGS...AIR FORCE ACADEMY...MANITOU SPRINGS...FALCON...
PETERSON AFB AND CIMARRON HILLS.

LAT...LON 3884 10495 3899 10493 3899 10452 3877 10459
TIME...MOT...LOC 0036Z 277DEG 19KT 3892 10485

28

The radar

The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
July 3, 5:37 PM MST to 5:42 PM MST
Where
El Paso County, 3.62 mi SSE of (Aff)usaf Acdmy Colo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.850

Hail, El Paso

When
July 3, 5:39 PM MST to 5:42 PM MST
Where
El Paso County, 3.62 mi SSE of (Aff)usaf Acdmy Colo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.930, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576417, 576418.